Diabetic Endocrine

Diabetic Endocrine

Diabetes is MOST accurately defined as a
Disorder of carbohydrate metabolism
Type 1 Diabetes
A condition in which the body produces no insulin
Patients with type 2 diabetes usually control their disease with all of the following, EXCEPT:
A)supplemental insulin.
B)diet and exercise.
C)glyburide (Micronase).
D)tolbutamide (Orinase).
Supplemental insulin
Glipizide, a non-insulin-type medication, is another name for:
Glucotrol
Which of the following statements regarding glucose is correct?
A)The brain requires insulin to allow glucose to enter the cells.
B)The brain requires glucose as much as it requires oxygen.
C)Blood glucose levels decrease in the absence of insulin.
D)Most cells will function normally without glucose.
The brain requires glucose as much as it requires oxygen
Ketone production is the result of:
Fat metabolization when glucose is unavailable
A 37-year-old female with a history of diabetes presents with excessive urination and weakness of 2 days’ duration. You apply 100% oxygen and assess her blood glucose level, which reads 320 mg/dL. If this patient’s condition is not promptly treated, she will MOST likely develop
acidosis and dehydration
Kussmaul respirations are an indication that the body is
attempting to eliminate acids from the blood
The normal blood glucose level, as measured by a glucometer, is between:
80 and 120 mg/dL
Diabetic ketoacidosis occurs when
insulin is not available in the body
A 28-year-old female patient is found to be responsive to verbal stimuli only. Her roommate states that she was recently diagnosed with type 1 diabetes and has had difficulty controlling her blood sugar level. She further tells you that the patient has been urinating excessively and has progressively worsened over the last 24 to 36 hours. On the basis of this patient’s clinical presentation, you should suspect that she:
is significantly hyperglycemic
Diabetic coma is a life-threatening condition that results from:
hyperglycemia, ketoacidosis, and dehydration
Which of the following statements regarding diabetic coma is correct?
A)Diabetic coma can be prevented by taking smaller insulin doses.
B)Diabetic coma typically develops over a period of hours or days.
C)Patients with low blood glucose levels are prone to diabetic coma.
D)Diabetic coma rapidly progresses once hyperglycemia develops.
Diabetic comma typically develops over a period of hours or days
Common signs and symptoms of diabetic coma include all of the following, EXCEPT:
A)Rapid, thready pulse.
B)warm, dry skin.
C)cool, clammy skin.
D)acetone breath odor.
Cool and clammy skin
The signs and symptoms of insulin shock are the result of
Decreased blood glucose levels
Insulin shock will MOST likely develop if a patient:
Takes too much of their prescribed insulin
Hypoglycemic crisis tends to develop more often and more severely in children because:
They do not always eat correctly and on schedule.
Classic signs and symptoms of hypoglycemia include:
cool, clammy skin; weakness; tachycardia; and rapid respiration’s
Assessment of a patient with hypoglycemia will MOST likely reveal:
Combativeness
In contrast to insulin shock, diabetic coma:
can only be corrected in the hospital setting
A 75-year-old male with type 1 diabetes presents with chest pain and a general feeling of weakness. He tells you that he took his insulin today and ate a regular meal approximately 2 hours ago. You should treat this patient as though he is experiencing:
A heart attack
You respond to a residence for a patient who is “not acting right.” As you approach the door, the patient, a 35-year-old male, begins shouting profanities at you and your partner while holding a baseball bat. The man is confused and diaphoretic, and is wearing a medical identification bracelet. You should:
retreat and call law enforcement
A 29-year-old female presents with confusion and disorientation. Her respirations are rapid and shallow and her pulse is 120 beats/min and thready. She is markedly diaphoretic and has an oxygen saturation of 89%. You should:
Provide ventilatory support
A man finds his 59-year-old wife unconscious on the couch. He states that she takes medications for type 2 diabetes. He further tells you that his wife has been ill recently and has not eaten for the past 24 hours. Your assessment reveals that the patient is unresponsive. You should:
open her airway and assess breathing
You respond to a movie theater for a 70-year-old male who is confused. His wife tells you he has type 2 diabetes but refuses to take his pills. Your assessment reveals that the patient is diaphoretic, tachycardic, and tachypneic. Initial management for this patient should include:
Apply a non-re breathing mask at 15L/min.
When obtaining a SAMPLE history from a patient with diabetes, it would be MOST important to determine:
If the patient has had any recent illnesses or excessive stress
When assessing an unconscious diabetic patient, the primary visible difference between hyperglycemia and hypoglycemia is the:
Rate and depth of breathing
You are treating a 40-year-old male with a documented blood sugar reading of 300 mg/dL. The patient is semiconscious and breathing shallowly, and is receiving assisted ventilation from your partner. You should recognize that definitive treatment for this patient includes:
Insulin
A 19-year-old male complains of “not feeling right.” His insulin and a syringe are on a nearby table. The patient says he thinks he took his insulin and cannot remember whether he ate. He is also unable to tell you the time or what day it is. The glucometer reads “error” after several attempts to assess his blood glucose level. In addition to administering oxygen, you should:
contact medical control and administer glucose
Which of the following conditions is the diabetic patient at an increased risk of developing?
A)alcoholism
B)depression
C)hepatitis B
D)blindness
Blindness
Glutose is a trade name for:
Oral Glucose
To which of the following diabetic patients should you administer oral glucose?
A)an unconscious 33-year-old male with cool, clammy skin
B)a confused 55-year-old male with tachycardia and pallor
C)a conscious 37-year-old female with nausea and vomiting
D)a semiconscious 40-year-old female without a gag reflex
A confused 55 y/o male with tachycardia and pallor
Proper procedure for administering oral glucose to a patient includes all of the following, EXCEPT:
A)ensuring the absence of a gag reflex.
B)assessing the patient’s mental status.
C)requesting permission from medical control.
D)checking the medication’s expiration date.
Ensuring the absence of a gag reflex
Hemoglobin is:
Found within the red blood cells and is responsible for carrying oxygen
Which of the following statements regarding sickle cell disease is correct?
A)Because of their abnormal shape, red blood cells in patients with sickle cell disease are less apt to lodge in a blood vessel.
B)Sickle cell disease is an inherited blood disorder that causes the blood to clot too quickly.
C)The red blood cells of patients with sickle cell disease are round and contain hemoglobin A.
D)In sickle cell disease, the red blood cells are abnormally shaped and are less able to carry oxygen.
In sickle cell disease, the red blood cells are abnormally shaped and are less likely to carry oxygen.
A 30-year-old female presents with severe acute pain to the left upper quadrant of her abdomen. During your assessment, she tells you that she has sickle cell disease. You should suspect that:
Her spleen is enlarged because of red blood cell engorgement
An acute accelerated drop in the hemoglobin level, which is caused by red blood cells breaking down at a faster rate than normal, occurs during a(n) __________ crisis.
Hemolytic
Patients with thrombophilia are at an increased risk for:
Pulmonary embolism
During your assessment of a 19-year-old male, you are told that he is being treated with factor VIII. This indicates that:
He has hemophilia A
A 42-year-old male is found unresponsive on his couch by a neighbor. During your assessment, you find no signs of trauma and the patient’s blood glucose level is 75 mg/dL. His blood pressure is 168/98 mm Hg, his heart rate is 45 beats/min and bounding, and his respirations are 8 breaths/min and irregular. The patient is wearing a medical alert bracelet that states he has hemophilia. You should:
Suspect that he has intracranial bleeding, assist his ventilation’s, and transport to an appropriate hospital